Hormone deprivation and depression
Hello gentleman. I am a concerned wife asking for advice. My husband, age 67, was Dxed prostate cancer (4+3) in Dec 2017. He opted for external radiation/hormone deprivation over 8 weeks, ending early May 2018. He refused the second hormone deprivation shot mid- treatment, because he was feeling very depressed, nearly suicidal. Here we are, 6 months after the last hormone deprivation shot, his testosterone level is still very very low. His urologist put him on something to block female hormones about 3 months ago, to try and jumpstart testosterone, but progress is very slow, and that medication makes him very cranky.
He has become very, very depressed and angry. Any little difficulty or perceived problem puts him in a terrible mood for the day...practically every day. Libido is non-existent, of course. He has never been this way, he has always been an upbeat, positive, pleasant guy. We both miss that guy!I am concerned he may think of self-harm.
How do we get through this? I convinced him to call his radonc today. I would like to see him try antidepressant medication; he is thinking of requesting testosterone therapy, and I am afraid that might feed any lingering cancer cells. He cannot go on like this. I will support him in any decision he makes.
Have Faith...Things Will Get Better
Please believe that this too shall pass. It can be easily written off as a “guy thing” to think that that piece of flesh equals sex, and our entire life.
Nineteen years ago my good wife and I faced what you and he are now confronting. There are other ways for loving couples to enjoy sex. Assure him that you two will get there together. He needs your support right now. There is information available. Some Doctors are OK, but some are not, in addressing this issue. The Internet has both good info and trash, and sometimes it is hard to know which is which.
We survivors are more than happy to share our experiences. Private email on this site if you or he are uncomfortable in the public room.
Best to you and him...you can get through this...no...you MUST get through this.0
Georges Calvez Member Posts: 547 MemberHard
Hormone treatment is very hard on some people, the treatment for cancer is hard in itself.
I would recommend that you try and persuade your husband to see a psychiatrist or psychologist alone or with you.
hewhositsoncushions Member Posts: 406 MemberHi
I too suffer from the side effects of HT. I mave a counsellor and each day remind myself that the hormones affect my mood, not me.
As Georges said. get help. Meds in this situation are perfectly acceptable to consider and may be of great benefit.
Thank you for the replies.
Thank you for the replies. Radonc says No to Testosterone therapy, suggested my hubs see his primary care doc for antidepressants. Hubby seems open to talking about antidepressant meds, at least, but not counseling.
How long can it take for his T level to normalize? The docs are reluctant to put a time frame on it, I suppose it is Different for every man in this situation.0
Georges Calvez Member Posts: 547 MemberTestosterone
That is a very difficult call.
There are a lot of factors like age, the level of testosterone before treatment, the length of hormone deprivation therapy, etc to take into account.
To be honest it is a lick your finger, stick it in the wind and see which side dries
The majority of men of your husband's age will find it very difficult to recover from an extended period of hormone deprivation therapy.
He had it for a short period only so he may have a better chance of recovery but it may be quite slow.
All of us who have or have had prostate cancer and our partners have to struggle to come to terms with the effects of this disease and the treatment.
All the luck and best wishes,
VascodaGama Member Posts: 3,598 MemberHypogonadism issues
I wonder about the full treatment protocol and the dates of the hormonal administration. In your initial post you say "... Here we are, 6 months after the last hormone deprivation shot ...", which made me curious when you wrote about the estrogens therapy ("... block female hormones ...") proposed by his doctor last July (?). Usually estradiol is administered not blocked.
The shot you refer may be the traditional LHRH Lupron which is commonly used in RT+HT combination therapies. However, these shots have different doses that go from one month coverage up to six months. In other words the length of the effectiveness of the shot will influence the timing when the patient starts to recuperate his previous testosterone levels. The same goes for others LHRH shots with the exception to Firmagon that is administered monthly. In some RT+HT combination, some doctors use antiandrogens but these do not influence the testosterone and have short half-lives leading to quick improvements.
Recovery of testosterone in any type of LHRH (GnRH) varies from patient to patient (depending on the factors listed by Georges above) but typically it takes between four to six months, counted from the date of the end of effectiveness of the shot. For instance, in a four month shot, one could take 10 months to recover counting from the date of the shot's administration (4+6=10).
The patient may start losing some of the side effects on the second month (shot+2). Typically one starts feeling improvements in regards to; irregular heartbeat, irregular breathing, joint pain, numbness in the hands and feet, itching, etc. At the four months mile stone one gets improvement in testicles (from spongy to firmer), libido, hot flashes, blurred vision, tenderness of the breasts, trouble sleeping, etc.
The more serious side effects seem to be the last ones to recover. For instance; mood changes, hot flashes, fatigue and the ability for maintaining an erection satisfactory for intercourse.
Accordingly, I would think that your man is still in the improving process and has not fully recovered to a normal status. Surely some guys get longer in recuperating and some become frustrated when it regards sex, experiencing anxiety due to the effect of the hormonal shot at the pituitary (easily mood changes).
I have experienced those side effects when under hormonal treatment during 18 months. Some of the side effects were mild but I used life tactics to counter the most obvious ones. Naps in the afternoon, earlier dinners and daily physical exercises were good for me. However, some oncologists treat each symptom/effect with medication. Estrogen patches are common to substitute the lacking testosterone in some of our dependent systems that may the source of the symptom (hypogonadism issues). In my case, I started feel improvements on the fourth month from the end of the effectiveness of the drug (Leuprolide 6-month shot) which was the tenth month counting from the date of the administration of the shot.
I would recommend your husband to participate in this forum and read the experience of the many. He can get help from a support group near you specifically dealing with cases similar to what you are experiencing. Here is the link for you to search;
Your husband may not comment as you would expect because of his present mind status, but I believe that he will be grateful for what you are doing once he fully recovers from the effects. You are wonderful.
- 120.1K All Discussion Boards
- 6 CSN Information
- 6 Welcome to CSN
- 120.3K Cancer specific
- 2.8K Anal Cancer
- 437 Bladder Cancer
- 302 Bone Cancers
- 1.6K Brain Cancer
- 28.3K Breast Cancer
- 384 Childhood Cancers
- 27.8K Colorectal Cancer
- 4.6K Esophageal Cancer
- 1.1K Gynecological Cancers (other than ovarian and uterine)
- 12.7K Head and Neck Cancer
- 6.3K Kidney Cancer
- 654 Leukemia
- 772 Liver Cancer
- 4.1K Lung Cancer
- 5K Lymphoma (Hodgkin and Non-Hodgkin)
- 228 Multiple Myeloma
- 7.1K Ovarian Cancer
- 39 Pancreatic Cancer
- 481 Peritoneal Cancer
- 5.1K Prostate Cancer
- 1.2K Rare and Other Cancers
- 528 Sarcoma
- 699 Skin Cancer
- 640 Stomach Cancer
- 190 Testicular Cancer
- 1.5K Thyroid Cancer
- 5.7K Uterine Cancer
- 6.2K Other Discussion Boards